Florida, 2017

Wildfire in Florida, May 16, 2017

May 16, 2017 · NWS TBW · 1 event in 1 county or zone

A wildfire in Highlands County spread as a result of dry conditions and damaged one home before being contained by fire crews.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A wildfire in Highlands County spread as a result of dry conditions and damaged one home before being contained by fire crews.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 16, 2:17 PM EST, 43 minutes earlier.

Area forecast discussion, May 16, 2:17 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
317 PM EDT Tue May 16 2017

.SHORT TERM (Tonight-Wednesday)...
Mid/upper level ridging will continue to build over the area with
surface high pressure drifting further out into the western
Atlantic Ocean. Some deeper moisture will move across the southern
portions of the forecast area this afternoon and evening and this
combined with daytime heating could pop a few showers from around
Tampa Bay southward. Overnight skies will be mostly clear to
partly cloudy with some patchy ground fog possible, but not
expecting any widespread visibility problems as the low level east
to southeast flow remains at 5 to 10 mph inland and stronger
close to the coast. Wednesday looks like a repeat of today with
the east to southeast flow persisting and the sea breeze trying to
develop near the coast during the afternoon. Moisture will be
similar also with a few showers possible during the afternoon and
early evening mainly south of Tampa Bay. Temperatures will remain
a few degrees above normal.

.MID TERM/LONG TERM (Wednesday night-Tuesday)...
An amplified weather pattern persists into the long term period.
Deep troughing extends over the western half of the U.S. with the
trough axis extending from the four corners region south into
western Mexico. Over the east coast, upper level ridging extends
from near Cuba, north-northeastward along the eastern seaboard to
New England. This ridge will hold control until Saturday when the
trough that was out west begins to move east through the central
U.S. The upper trough is expected to move through the southeast U.S.
by late Monday, at which time the flow becomes more zonal by the
middle of next week.

On the surface, broad Atlantic high pressure located near Bermuda
continues to ridge west over the southeast U.S. This will keep a
predominant east-northeast through east-southeast wind flow across
the Florida peninsula through the end of the week and into the
weekend. This flow will allow for the east coast sea breeze
cloudiness, showers and storms to move west through the afternoon
hours each day through the end of the week. This will also help to
continue producing hot conditions across the region with upper 80s
coastal and mid 90s inland. By the end of the week, an inverted
trough moving westward across the Bahamas toward southern Florida
will produce increasing moisture over the region, which combined
with the easterly flow and afternoon sea breeze, will produce higher
rain chances with 40-50 POPs on Friday - Sunday. On Monday next
week, the next frontal boundary moves toward the east coast. Out
ahead of this front, the winds will shift to the southwest, which
will place the highest rain chances along the coastal waters early,
then moving inland toward the east coast later in the afternoon.
Unfortunately, not much cool air relief is expected behind this next
system and above normal temps will continue.

&&

.AVIATION...
Mainly VFR conditions are expected to prevail through the period
with some ceilings above 3000 feet along with a few showers
possible into this evening. Overnight skies will become mostly
clear, but could see some patchy MVFR/local IFR ceilings develop
toward morning.

&&

.MARINE...
A general east to southeast synoptic flow will persist through the
week with winds shifting to onshore near the coast as the sea
breeze develops each afternoon. Winds will increase to near
exercise caution criteria with the nocturnal surge each night.

&&

.FIRE WEATHER...
Relative humidity values will dip into the mid and upper 30s over
inland areas Wednesday and Thursday, but winds and ERC values
should remain below critical thresholds. Late in the week through
the weekend moisture will increase keeping relative humidity
values well above 35 percent.

&&

.Preliminary Point Temps/PoPs...
TPA  74  93  72  93 /  10  10  10  10
FMY  73  92  72  93 /  20  30  10  20
GIF  71  93  70  93 /   0  10   0  10
SRQ  73  92  71  90 /  20  20  10  10
BKV  68  94  66  94 /  10  10   0  10
SPG  76  90  75  92 /  20  10  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Red Flag Warning until 8 PM EDT this evening for Coastal
     Levy-Inland Levy.

Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...69/Close
MID TERM/LONG TERM/DECISION SUPPORT...74/Wynn
Hazardous weather outlook, May 16, 4:29 AM EST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
529 AM EDT Tue May 16 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-161900-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
529 AM EDT Tue May 16 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...DENSE FOG/SMOKE IMPACT...
Some patchy fog may briefly reduce visibilities early this morning
and rush hour motorists should slow down and use low beam headlights
if encountering fog. The fog will burn off shortly after sunrise
with improving conditions expected.

...THUNDERSTORM IMPACT...
A few thunderstorms will be possible across southwest Florida
today, mainly along the coast and during the late afternoon
hours. Thunderstorms that develop will be capable of producing
strong gusty winds...locally heavy rains...and frequent deadly
lightning strikes. If lightning is observed or thunder is heard
move indoors immediately.

...MARINE IMPACTS...
An easterly wind surge in the 15 to 20 knot range will be possible
over the adjacent Gulf water tonight and mariners are urged to
exercise caution if venturing into the Gulf this evening.

...FIRE WEATHER IMPACT...
Long durations of humidity values below 35 percent combined with
ERC values at or above 37 will produce red flag conditions across
Levy county this afternoon, where a red flag warning is in effect
from 1 PM EDT until 8 PM EDT this evening. The red flag conditions
will contribute to extreme fire behavior today and outdoor burning
is not recommended.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

...THUNDERSTORM IMPACT...
Isolated thunderstorms will be possible along the coast Wednesday
afternoon. On Thursday drier air will move into the region and
thunderstorm development is not expected. During Friday and into
the upcoming weekend and continuing into early next week, increasing
moisture combined with the sea breeze circulations will bring
higher chances for scattered thunderstorms to the region each day
during the afternoon and early evening hours. Thunderstorms that develop
will be capable of producing strong gusty winds...locally heavy
rains...and frequent deadly lightning strikes. If lightning is
observed or thunder is heard move indoors immediately.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

McMichael

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Highlands

When
May 16, 3:00 PM EST to 6:00 PM EST
Where
Highlands forecast zone
Reported by
Emergency Manager
Coordinates
27.343, -81.341 (the zone’s center; the record gives no point)

One home was reported to be damaged by a wildfire in Lake Placid. The fire spread to 68 acres before being contained.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687271.